Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

A degree formula for equivariant cohomology


Author: Rebecca Lynn
Journal: Trans. Amer. Math. Soc. 366 (2014), 309-339
MSC (2010): Primary 55N91; Secondary 13H15, 13D40
DOI: https://doi.org/10.1090/S0002-9947-2013-05828-X
Published electronically: September 19, 2013
MathSciNet review: 3118398
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The primary theorem of this paper concerns the Poincaré (Hilbert) series for the cohomology ring of a finite group $ G$ with coefficients in a prime field of characteristic $ p$. This theorem is proved using the ideas of equivariant cohomology whereby one considers more generally the cohomology ring of the Borel construction $ H^*(EG \times _G X)$, where $ X$ is a manifold on which $ G$ acts. This work results in a formula that computes the ``degree'' of the Poincaré series in terms of corresponding degrees of certain subgroups of the group $ G$. In this paper, we discuss the theorem and the method of proof.


References [Enhancements On Off] (What's this?)

  • [1] M. F. Atiyah and I. G. Macdonald, Introduction to commutative algebra, Addison-Wesley Publishing Co., Reading, Mass.-London-Don Mills, Ont., 1969. MR 0242802 (39 #4129)
  • [2] Luchezar L. Avramov, Ragnar-Olaf Buchweitz, and Judith D. Sally, Laurent coefficients and $ {\rm Ext}$ of finite graded modules, Math. Ann. 307 (1997), no. 3, 401-415. MR 1437046 (98a:13025), https://doi.org/10.1007/s002080050041
  • [3] D. J. Benson and W. W. Crawley-Boevey, A ramification formula for Poincaré series, and a hyperplane formula for modular invariants, Bull. London Math. Soc. 27 (1995), no. 5, 435-440. MR 1338685 (96h:13020), https://doi.org/10.1112/blms/27.5.435
  • [4] Armand Borel, Seminar on transformation groups, With contributions by G. Bredon, E. E. Floyd, D. Montgomery, R. Palais. Annals of Mathematics Studies, No. 46, Princeton University Press, Princeton, N.J., 1960. MR 0116341 (22 #7129)
  • [5] Glen E. Bredon, Introduction to compact transformation groups, Academic Press, New York, 1972. Pure and Applied Mathematics, Vol. 46. MR 0413144 (54 #1265)
  • [6] Theodor Bröcker and Tammo tom Dieck, Representations of compact Lie groups, Graduate Texts in Mathematics, vol. 98, Springer-Verlag, New York, 1985. MR 781344 (86i:22023)
  • [7] Winfried Bruns and Jürgen Herzog, Cohen-Macaulay rings, Cambridge Studies in Advanced Mathematics, vol. 39, Cambridge University Press, Cambridge, 1993. MR 1251956 (95h:13020)
  • [8] J. Duflot, Smooth toral actions, Topology 22 (1983), no. 3, 253-265. MR 710100 (84g:57034), https://doi.org/10.1016/0040-9383(83)90012-5
  • [9] J. Duflot, Localization of equivariant cohomology rings, Trans. Amer. Math. Soc. 284 (1984), no. 1, 91-105. MR 742413 (87c:57026a), https://doi.org/10.2307/1999275
  • [10] J. Duflot and R. Lynn.
    Notes on multiplicities for graded rings.
    In Preparation, 2011.
  • [11] David Eisenbud, Commutative algebra, Graduate Texts in Mathematics, vol. 150, Springer-Verlag, New York, 1995. With a view toward algebraic geometry. MR 1322960 (97a:13001)
  • [12] Leonard Evens, The cohomology of groups, Oxford Mathematical Monographs, The Clarendon Press Oxford University Press, New York, 1991. Oxford Science Publications. MR 1144017 (93i:20059)
  • [13] Hans-Werner Henn, Unstable modules over the Steenrod algebra and cohomology of groups, Group representations: cohomology, group actions and topology (Seattle, WA, 1996), Proc. Sympos. Pure Math., vol. 63, Amer. Math. Soc., Providence, RI, 1998, pp. 277-300. MR 1603179 (99a:20056)
  • [14] Frank Himstedt and Peter Symonds, Equivariant Hilbert series, Algebra Number Theory 3 (2009), no. 4, 423-443. MR 2525558 (2010j:13032), https://doi.org/10.2140/ant.2009.3.423
  • [15] D. Husemoller.
    Fibre Bundles.
    Springer-Verlag, New York, 1966.
  • [16] James A. Maiorana, Smith theory for $ p$-groups, Trans. Amer. Math. Soc. 223 (1976), 253-266. MR 0423387 (54 #11366)
  • [17] John Milnor, Construction of universal bundles. I, Ann. of Math. (2) 63 (1956), 272-284. MR 0077122 (17,994b)
  • [18] John Milnor, Construction of universal bundles. II, Ann. of Math. (2) 63 (1956), 430-436. MR 0077932 (17,1120a)
  • [19] James R. Munkres, Elements of algebraic topology, Addison-Wesley Publishing Company, Menlo Park, CA, 1984. MR 755006 (85m:55001)
  • [20] J. R. Munkres.
    Topology.
    Prentice Hall, Upper Saddle River, 2000.
  • [21] John F. Price, Lie groups and compact groups, Cambridge University Press, Cambridge, 1977. London Mathematical Society Lecture Note Series, No. 25. MR 0450449 (56 #8743)
  • [22] D. Quillen.
    The spectrum of an equivariant cohomology ring: I.
    Ann. of Math., 94:549-572, 1971. MR 0298694 (45 #7743)
  • [23] D. Quillen.
    The spectrum of an equivariant cohomology ring: II.
    Ann. of Math., 94:573-602, 1971.
  • [24] Jean-Pierre Serre, Local algebra, Springer Monographs in Mathematics, Springer-Verlag, Berlin, 2000. Translated from the French by CheeWhye Chin and revised by the author. MR 1771925 (2001b:13001)
  • [25] William Smoke, Dimension and multiplicity for graded algebras, J. Algebra 21 (1972), 149-173. MR 0309920 (46 #9024)
  • [26] Edwin H. Spanier, Algebraic topology, McGraw-Hill Book Co., New York, 1966. MR 0210112 (35 #1007)
  • [27] N. E. Steenrod.
    The Topology of Fibre Bundles.
    Princeton Univ. Press, Princeton, 1965.
  • [28] Peter Symonds, On the Castelnuovo-Mumford regularity of the cohomology ring of a group, J. Amer. Math. Soc. 23 (2010), no. 4, 1159-1173. MR 2669710 (2012a:20091), https://doi.org/10.1090/S0894-0347-10-00666-1
  • [29] Tammo tom Dieck, Transformation groups, de Gruyter Studies in Mathematics, vol. 8, Walter de Gruyter & Co., Berlin, 1987. MR 889050 (89c:57048)
  • [30] Wolmer V. Vasconcelos, Cohomological degrees of graded modules, Six lectures on commutative algebra (Bellaterra, 1996) Progr. Math., vol. 166, Birkhäuser, Basel, 1998, pp. 345-392. MR 1648669 (99j:13012)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 55N91, 13H15, 13D40

Retrieve articles in all journals with MSC (2010): 55N91, 13H15, 13D40


Additional Information

Rebecca Lynn
Affiliation: Department of Mathematics, Colorado State University, Fort Collins, Colorado 80538
Address at time of publication: Department of Mathematics, Friends University, Wichita, Kansas 67213
Email: lynn@math.colostate.edu

DOI: https://doi.org/10.1090/S0002-9947-2013-05828-X
Received by editor(s): January 31, 2011
Received by editor(s) in revised form: February 1, 2012
Published electronically: September 19, 2013
Article copyright: © Copyright 2013 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society